Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 73, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 11, 2018, 7:34 PM EDT for Allen County, DeKalb County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 7:34 PM EDT (23:34 UTC)
- Expired
- Aug 11, 2018, 8:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, IN, DeKalb County, IN
The radar
The Northern Indiana radar (KIWX), 46 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WUUS53 KIWX 112334
SVRIWX
INC003-033-120015-
/O.NEW.KIWX.SV.W.0073.180811T2334Z-180812T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
734 PM EDT SAT AUG 11 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northern Allen County in northeastern Indiana...
Southwestern De Kalb County in northeastern Indiana...
* Until 815 PM EDT.
* At 734 PM EDT, a severe thunderstorm was located near Grabill, or
near Auburn, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Wayne, New Haven, Huntertown, Grabill, St. Joe,
Leo-cedarville, Concord, Saint Johns, Harlan, Wallen, Spencerville
In Dekalb County, Cuba and Saint Joe.
This includes the following highways...
Interstate 469 between mile markers 24 and 30.
Interstate 69 in Indiana between mile markers 309 and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4118 8532 4118 8531 4121 8531 4126 8520
4126 8519 4127 8519 4138 8498 4126 8484
4104 8509
TIME...MOT...LOC 2334Z 042DEG 15KT 4128 8499
HAIL...1.00IN
WIND...60MPH
$$
GH2 follow-up statements
624
WWUS53 KIWX 112349
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
749 PM EDT SAT AUG 11 2018
INC033-112358-
/O.CAN.KIWX.SV.W.0073.000000T0000Z-180812T0015Z/
De Kalb IN-
749 PM EDT SAT AUG 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DE KALB COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4118 8532 4118 8531 4121 8531 4126 8519
4127 8519 4127 8485 4126 8484 4104 8509
TIME...MOT...LOC 2348Z 042DEG 15KT 4123 8504
$$
INC003-120015-
/O.CON.KIWX.SV.W.0073.000000T0000Z-180812T0015Z/
Allen IN-
749 PM EDT SAT AUG 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHERN ALLEN COUNTY...
At 748 PM EDT, a severe thunderstorm was located near Grabill, or 8
miles south of Auburn, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Wayne, New Haven, Huntertown, Grabill, Leo-cedarville, Cuba,
Harlan and Wallen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4118 8532 4118 8531 4121 8531 4126 8519
4127 8519 4127 8485 4126 8484 4104 8509
TIME...MOT...LOC 2348Z 042DEG 15KT 4123 8504
HAIL...1.00IN
WIND...60MPH
$$
GH934
WWUS53 KIWX 120008
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
808 PM EDT SAT AUG 11 2018
INC003-120018-
/O.EXP.KIWX.SV.W.0073.000000T0000Z-180812T0015Z/
Allen IN-
808 PM EDT SAT AUG 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALLEN COUNTY WILL
EXPIRE AT 815 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4118 8532 4118 8531 4121 8531 4126 8519
4127 8519 4127 8485 4126 8484 4104 8509
TIME...MOT...LOC 0008Z 042DEG 15KT 4117 8511
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:28 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 11, 7:28 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 728 PM EDT Sat Aug 11 2018 .SYNOPSIS... Issued at 728 PM EDT Sat Aug 11 2018 Mostly clear skies tonight will aide in viewing the Perseids Meteor Shower toward midnight. Look for lows in the low 60s. There is a outside chance for an isolated thunderstorm over northwest Ohio Sunday afternoon. Otherwise mostly sunny and warm elsewhere with highs in the low-80s. && .SHORT TERM...(This Evening through Sunday) Issued at 155 PM EDT Sat Aug 11 2018 Surface analysis has diffuse stationary frontal boundary now down along the ohio river this afternoon with secondary surface trof rotating through central lower michigan...this feature also extending to mid-levels as water vapor imagery depicting short wave rotating down the backside of main upper trof axis. Regional radars showing a few cells and light returns along and ahead of this so despite limited instability will maintain small chance over the northeast corner late afternoon. Weak surface ridge axis extending from the mid-MS valley up through the western Great Lakes will nudge a little eastward toward our area and should provide dry weather tonight. Forecast soundings indicating low levels will dry as well so although ample boundary layer moisture still exists and nocturnal surface based inversion expected do not anticipate repeat of extent of fog that formed last night but rather more patchy/dense ground fog instead. Water vapor imagery and 12Z RAOBs depicting closed upper low in the eastern Pacific poised to come onshore near US/Canada border in NW Washington. Resulting eastward shift and amplification of large scale pattern will have closed low developing out of eastern trof over the eastern Great Lakes/Upper Ohio valley on Sunday. However...negligible height falls and meager mid level cold pool will accompany this feature presenting little in the way of large scale forcing for convection. That said...still have enough diurnal instability Sunday afternoon with CAPEs 1000-1500J/kg to work with residual boundary layer moisture to warrant slight chance for a pop- up thunderstorm far eastern CWA. && .LONG TERM...(Sunday Night through Saturday) Issued at 155 PM EDT Sat Aug 11 2018 Forecast period begins on the quiet side as weak surface ridging remains over the region and closed low slowly drifts eastward toward the Appalachians. Pattern continues with eastward shift as second upper low lifts out of the central plains. Subsequent downstream ridging briefly establishes over the Ohio valley and Great Lakes region and will continue a predominantly dry forecast through Tuesday. Plains upper low opens...lifts northeast...and becomes partially absorbed into northern stream flow and will re- establish longwave trof axis over the entire region. Models now trending toward a bit stronger surface reflection with this feature as frontal wave moves up into the area Wed-Thu bringing chance for thunderstorms back into the forecast. Plenty of spread among the models and their ensemble members but overall trend suggests upper trof axis shifts to the east toward the end of the period as western ridge once again sets up over the desert southwest. Low confidence in this time frame but trend this summer suggests weak surface ridging will provide some dry weather and lesser chances for afternoon storms. No noticeable change in the temperature pattern through day 7 with highs in the 80s and lows in the 60s. May see a brief surge in humidity with approach of mid-week system with dewpoints creeping toward 70F Wed...but otherwise seasonable August type humidity through the period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 728 PM EDT Sat Aug 11 2018 VFR this period as ridging sfc and aloft build in across the western Great Lakes. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...T SHORT TERM...JAL LONG TERM...JAL AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 11, 5:48 AM EDT, 13 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 548 AM EDT Sat Aug 11 2018 INZ026-027-033-034-MIZ077-078-OHZ024-025-121000- Wells-Adams-Blackford-Jay-Berrien-Cass MI-Van Wert-Allen OH- 548 AM EDT Sat Aug 11 2018 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a small chance for thunderstorms, mainly late this afternoon and early this evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are periodic storm chances this upcoming week. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003>009-012>018-020-022>025-032-MIZ079>081-OHZ001-002-004-005-015- 016-121000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Grant-St. Joseph MI-Branch-Hillsdale- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- 548 AM EDT Sat Aug 11 2018 /448 AM CDT Sat Aug 11 2018/ ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT /8 AM CDT/ THIS MORNING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Dense Fog Advisory. Also, there is a small chance for thunderstorms, mainly late this afternoon and early this evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are periodic storm chances this upcoming week. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-121000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 548 AM EDT Sat Aug 11 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Aug 11, 5:54 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
554 PM EDT SAT AUG 11 2018
OHZ001-002-004-005-112245-
Henry-Defiance-Fulton-Williams-
554 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DEFIANCE...
NORTHWESTERN HENRY...WESTERN FULTON AND EASTERN WILLIAMS COUNTIES...
At 554 PM EDT, a strong thunderstorm was located over West Unity, or
7 miles east of Montpelier, moving south at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bryan, Wauseon, Archbold, Montpelier, West Unity, Stryker, Fayette,
Holiday City, West Jefferson, Pulaski, Ney, Evansport, Alvordton,
Pettisville, Zone, Ridgeville Corners, Elmira, Tedrow, Hallock and
Ottokee.
This includes Interstate 80 in Ohio between mile markers 13 and 35.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4148 8405 4137 8453 4166 8458 4171 8426
4171 8420
TIME...MOT...LOC 2154Z 341DEG 14KT 4162 8446
GHSpecial weather statement, Aug 11, 6:22 PM EDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Northern Indiana 622 PM EDT SAT AUG 11 2018 OHZ001-004-112300- Defiance-Williams- 622 PM EDT SAT AUG 11 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DEFIANCE AND SOUTHWESTERN WILLIAMS COUNTIES... At 621 PM EDT, a strong thunderstorm was located near Edgerton, or 7 miles southwest of Montpelier, moving south at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bryan, Hicksville, Edgerton, Edgerton In Williams County, Farmer, Ney, Blakeslee, Hallock, Williams Center, Melbern, Mark Center and The Bend. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4125 8480 4153 8480 4157 8456 4129 8444 TIME...MOT...LOC 2221Z 342DEG 16KT 4150 8468 GH
Special weather statement, Aug 11, 6:55 PM EDT, 39 minutes before
Special Weather Statement National Weather Service Northern Indiana 655 PM EDT SAT AUG 11 2018 INZ009-018-OHZ001-004-015-112345- Allen-De Kalb-Defiance-Williams-Paulding- 655 PM EDT SAT AUG 11 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN...EASTERN DE KALB...NORTHWESTERN DEFIANCE...NORTHWESTERN PAULDING AND SOUTHWESTERN WILLIAMS COUNTIES... At 655 PM EDT, a strong thunderstorm was located over Butler, moving south at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Hicksville, Butler, Edgerton, Grabill, St. Joe, Edgerton In Williams County, Leo-cedarville, Concord, Newville, Cecil, Harlan, Spencerville In Dekalb County, Moore, Cuba, Artic, Saint Joe and Mark Center. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4148 8495 4152 8477 4123 8457 4116 8504 TIME...MOT...LOC 2255Z 339DEG 16KT 4142 8485 GH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:34 AM EDT | Dense Fog Advisory | IWX | Allen, Cass, DeKalb, Elkhart, Fulton, Grant and 11 more | 4 hr |
| Aug 11, 6:55 PM EDT | Special Weather Statement | IWX | DeKalb | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.